Alert archive / Idaho / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Pocatello, ID

October 30, 20169 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Oct 30, 2016, 7:31 PM MDT for 9 counties in Idaho. It was in force for 44 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2016, 7:31 PM MDT (01:31 UTC)
Expired
Oct 30, 2016, 8:15 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Cassia County, ID, Jefferson County, ID, Minidoka County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 28 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 7:50 PM MDTTSTM WND GST 6423 Sse Arco, ID
Oct 30, 8:00 PM MDTTSTM WND GST 5912 Se Butte City, IDRADIOACTIVE WASTE MANAGEMENT ARL SITE.
Oct 30, 8:05 PM MDTTSTM WND GST 7230 Nw Blackfoot, ID
Oct 30, 8:10 PM MDTTSTM WND GST 669 Nw Atomic City, IDCENTRAL FACILITIES ARL SITE.
Oct 30, 8:15 PM MDTTSTM WND GST 5814 Ne Atomic City, IDTELEGRAPH HILL ITD SITE.
Oct 30, 8:15 PM MDTTSTM WND GST 748 Nnw Atomic City, IDCRITICAL INFRASTRUCTURE COMPLEX ARL SITE.
Oct 30, 8:20 PM MDTTSTM WND GST 6413 Ne Atomic City, IDMATERIAL FUESL COMPLEX ARL SITE.
Oct 30, 8:25 PM MDTTSTM WND GST 6612 E Howe, IDSAND DUNES ARL SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.5 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS55 KPIH 310131
SVRPIH
IDC005-011-013-019-023-031-051-067-077-310215-
/O.NEW.KPIH.SV.W.0044.161031T0131Z-161031T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
731 PM MDT SUN OCT 30 2016

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO...
  NORTHERN POWER COUNTY IN SOUTHEASTERN IDAHO...
  WESTERN BINGHAM COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEASTERN IDAHO...
  NORTHEASTERN CASSIA COUNTY IN SOUTHEASTERN IDAHO...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEASTERN IDAHO...
  SOUTHEASTERN BUTTE COUNTY IN SOUTHEASTERN IDAHO...

* UNTIL 815 PM MDT

* AT 730 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES
  SOUTH OF CRATERS OF THE MOON TO 11 MILES NORTHEAST OF MINIDOKA TO
  NEAR LAKE WALCOTT...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  AMERICAN FALLS...LAKE WALCOTT...AMERICAN FALLS RESERVOIR...
  NEELEY...ABERDEEN...ATOMIC CITY...SOUTHWEST INL...FORT HALL BUFFALO
  LODGE...SPRINGFIELD...MONTEVIEW...TABER...ROCKFORD...PINGREE...
  POCATELLO AIRPORT...NORTHWEST INL...FORT HALL TOWNSITE...CENTRAL
  INL...SOUTHEAST INL...MORELAND AND FORT HALL EAGLE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4399 11254 4350 11240 4297 11241 4245 11347
      4284 11348 4331 11360
TIME...MOT...LOC 0130Z 228DEG 56KT 4325 11346 4289 11336 4259 11341 

$$

HUSTON
2 follow-up statements
430 
WWUS55 KPIH 310153
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
753 PM MDT SUN OCT 30 2016

IDC067-310202-
/O.CAN.KPIH.SV.W.0044.000000T0000Z-161031T0215Z/
MINIDOKA ID-
753 PM MDT SUN OCT 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MINIDOKA COUNTY
IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4399 11254 4350 11240 4297 11241 4246 11347
      4249 11347 4291 11333 4341 11344
TIME...MOT...LOC 0152Z 228DEG 56KT 4337 11327 4301 11317 4272 11322 

$$

IDC005-011-013-019-023-031-051-077-310215-
/O.CON.KPIH.SV.W.0044.000000T0000Z-161031T0215Z/
BONNEVILLE ID-POWER ID-BINGHAM ID-BLAINE ID-JEFFERSON ID-CASSIA ID-
BANNOCK ID-BUTTE ID-
753 PM MDT SUN OCT 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN BONNEVILLE...NORTHERN POWER...WESTERN BINGHAM...
SOUTHEASTERN BLAINE...SOUTHWESTERN JEFFERSON...NORTH CENTRAL
CASSIA...NORTHWESTERN BANNOCK AND SOUTHEASTERN BUTTE COUNTIES...

AT 752 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES EAST OF CRATERS OF THE
MOON TO 17 MILES WEST OF ABERDEEN TO 8 MILES NORTHWEST OF COLD WATER
REST AREA...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
AMERICAN FALLS...LAKE WALCOTT...AMERICAN FALLS RESERVOIR...NEELEY...
ABERDEEN...ATOMIC CITY...SOUTHWEST INL...FORT HALL BUFFALO LODGE...
SPRINGFIELD...MONTEVIEW...TABER...ROCKFORD...PINGREE...POCATELLO
AIRPORT...NORTHWEST INL...FORT HALL TOWNSITE...CENTRAL INL...
SOUTHEAST INL...MORELAND AND FORT HALL EAGLE LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4399 11254 4350 11240 4297 11241 4246 11347
      4249 11347 4291 11333 4341 11344
TIME...MOT...LOC 0152Z 228DEG 56KT 4337 11327 4301 11317 4272 11322 

$$

HUSTON
589 
WWUS55 KPIH 310216
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
816 PM MDT SUN OCT 30 2016

IDC005-011-013-019-023-031-051-077-310225-
/O.EXP.KPIH.SV.W.0044.000000T0000Z-161031T0215Z/
BONNEVILLE ID-POWER ID-BINGHAM ID-BLAINE ID-JEFFERSON ID-CASSIA ID-
BANNOCK ID-BUTTE ID-
816 PM MDT SUN OCT 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BONNEVILLE...
NORTHERN POWER...WESTERN BINGHAM...SOUTHEASTERN BLAINE...SOUTHWESTERN
JEFFERSON...NORTH CENTRAL CASSIA...NORTHWESTERN BANNOCK AND
SOUTHEASTERN BUTTE COUNTIES HAS EXPIRED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
POCATELLO.

LAT...LON 4399 11254 4350 11240 4297 11241 4246 11347
      4249 11347 4291 11333 4341 11344
TIME...MOT...LOC 0215Z 228DEG 56KT 4352 11305 4316 11295 4287 11300 

$$

HUSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 2:01 PM MDT, 5 hours 30 minutes earlier.

Area forecast discussion, Oct 30, 2:01 PM MDT, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Sun Oct 30 2016

.SHORT TERM...Tonight through Tuesday.

A powerful cold front will arrive tonight. Expect showers and a few
thunderstorm to increase in coverage for the remainder of the
afternoon and evening. A line of strong showers and thunderstorms
will move out of the central Idaho mountains this evening and march
eastward across the Snake Plain into the eastern highlands during
the overnight hours. Some of the stronger cells will have small
hail, heavy rain, along with very strong possibly damaging winds.
Strong winds are likely behind the front as well and will persist
for a few hours. The strongest winds are currently forecast from
Pocatello to Rexburg where wind gusts to near 60 mph are possible
late this evening and into the wee hours of Monday morning. A high
wind warning is in effect for these locations.
A wind advisory is in effect around the area of strongest winds.
Here gusts to 45 or 50 mph is possible and could make for difficult
driving conditions. Winds are expected to weaken by the time Monday
morning arrives. Total rainfall amounts from this storm are still
expected to be quite impressive with an inch of rain likely across
portions of the central mountains and around a half an inch likely
for most of eastern Idaho. There was some reported river flooding
yesterday around Teton county and that's possible once again.
However, expect that the response time will be so slow that any
river flooding that occurs there may not happen until Monday
afternoon or evening.

Expect quieter weather for Monday with a few residual showers around
for the central mountains into the southeast highlands.
Snow levels will be much lower, closer to 6000 feet. However,
amounts look light so maybe an inch or so is possible around
mountain passes. Another system will arrive Monday night into
Tuesday. This is a much weaker system than tonight's storm. Still
this will bring some showers, mainly to the mountains and highlands
with snow levels sitting around 6500 feet. Potentially another inch
or snow of snow is possible. However, rainfall amounts will be much
lighter, generally a tenth of an inch or less.

Valle

.LONG TERM...Tuesday night through Sunday. Expect lingering
light precipitation along the Eastern Highlands Tuesday night.
Models then continue to show high pressure dominating Wednesday
through Saturday with dry conditions and warmer than normal
temperatures. Both the GFS and ECMWF show the ridge breaking down
and the next system moving through the area on Sunday bringing
good precipitation chances and moderate winds. Wyatt

&&

.AVIATION...A warm front has just moved past the Snake River and
Magic Valley TAF sites this afternoon. The warm front is just
starting to move through KSUN. With heavier showers on station KSUN
may see brief MVFR cigs with warm frontal passage. Southerly winds
will start to pick up by mid afternoon out ahead of a strong cold
front. This strong cold front will move through early this evening
bringing strong winds of 30 to 50 kts and moderate rain dropping
CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA
and KBYI will see significant winds as well. Winds subside 09Z-12Z to
15-20kts sustained, with most precipitation shifting east. Ceilings
should improve to VFR as rainfall decreases sometime around midnight.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to 4 AM MDT Monday for
IDZ020-021.

Wind Advisory from 6 PM this evening to 4 AM MDT Monday for
IDZ017-019-022-023.

&&

In the hours before

Special weather statement, Oct 30, 7:00 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
700 PM MDT SUN OCT 30 2016

IDZ017-018-020-021-031-032-310200-
BIG AND LITTLE WOOD RIVER REGION ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
LOST RIVER/PASHIMEROI ID-SAWTOOTH MOUNTAINS ID-
700 PM MDT SUN OCT 30 2016

...LINE OF THUNDERSTORMS FROM CAREY TO HAZELTON MOVING NORTHEAST
THROUGH 800 PM MDT...

AT 656 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR CAREY TO 7 MILES EAST OF
HAZELTON...MOVING NORTHEAST AT 35 MPH.

BRIEF HEAVY RAIN WITH WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY LIFT NORTHEAST THROUGH CRATERS OF THE MOON
TOWARD INL THROUGH 800 PM MDT.

LOCATIONS IMPACTED INCLUDE...
ARCO...CAREY...PICABO...LITTLE WOOD RESERVOIR...GROUSE...SOUTHWEST
INL...CRATERS OF THE MOON...MOORE...BUTTE CITY...BIG SOUTHERN
BUTTE...COXS WELL AIRPORT...LAIDLAW CORRALS AIRPORT...KIMAMA AND BEAR
TRAP AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4252 11406 4252 11401 4254 11397 4254 11395
      4276 11393 4277 11405 4281 11405 4281 11410
      4341 11411 4400 11303 4335 11298 4303 11304
      4247 11407
TIME...MOT...LOC 0056Z 232DEG 41KT 4331 11401 4281 11396 4262 11399

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 7:00 PM MDTSpecial Weather StatementPIHBlaine, Butte, Minidoka60 min
Oct 30, 7:40 PM MDTSpecial Weather StatementPIHCassia50 min
Oct 30, 8:12 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Butte, Jefferson, Power48 min
Oct 30, 8:38 PM MDTSevere Thunderstorm WarningPIHButte, Clark, Fremont, Jefferson37 min
Oct 30, 8:58 PM MDTSevere Thunderstorm WarningPIHBannock, Bingham, Bonneville, Caribou, Fremont, Jefferson and 1 more47 min
Oct 30, 9:49 PM MDTSpecial Weather StatementPIHCassia, Minidoka, Power41 min
Oct 30, 10:32 PM MDTSpecial Weather StatementPIHBannock, Bingham, Bonneville, Caribou, Jefferson, Oneida58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.